Hail, Miller
- When
- May 12, 12:00 AM CST
- Where
- Miller County, 2.17 mi E of Lake Ozark
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 38.130, -92.590
Strong to severe thunderstorms moved along the Highway 54 corridor across Kansas and Missouri. 50 inches at some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe thunderstorms moved along the Highway 54 corridor across Kansas and Missouri. The storms produced very heavy rainfall with rainfall totals exceeding 4.50 inches at some locations. The heavy rainfall, lead to significant flooding of low water crossings, small streams and urban areas. Hail to the size of ping pong balls and winds up to 60 mph were also reported with the storms as they moved across the Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 11, 10:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1150 PM CDT TUE MAY 11 2010 ...UPDATE TO AVIATION... ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... LOW LEVEL JET WAS KICKING IN AND STORMS HAVE DEVELOPED ALONG AND NORTH OF WARM FRONTAL BOUNDARY FROM NEAR PITTSBURG KANSAS TO BOLIVAR TO ROLLA. SO FAR HAVE NOT BEEN ABLE TO GET MORE THAN DIME SIZE HAIL WITH THE STRONGER UPDRAFTS EVEN WITH STRONG DIVERGENCE ALOFT. HEAVY RAIN HAS BEEN THE MAIN ISSUE SO FAR WITH 1-2 INCH PER HOUR AMOUNTS CAUSING SOME FLASH FLOODING. WITH STORMS TRAINING OVER THE SAME AREAS COULD SEE AN ADDITIONAL 1-2 INCH AMOUNTS OVER THE NEXT SEVERAL HOURS. LINDENBERG && .DISCUSSION... AS MENTIONED WITHIN THE MESOSCALE CONVECTIVE DISCUSSION...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING AND TONIGHT ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI. THIS ACTIVITY WILL EITHER BE MOVING OUT OF THE CWA OR DISSIPATING TOWARD DAYBREAK WEDNESDAY. CONVECTIVE BOUNDARIES WILL NEED TO BE MONITORED WEDNESDAY AFTERNOON THAT COULD TRIGGER ADDITIONAL THUNDERSTORMS...ESPECIALLY SINCE THE OZARKS WILL BE POSITIONED WELL WITHIN THE WARM SECTOR. THIS IS HIGHLY CONDITIONAL SINCE THE OZARKS AIRMASS WILL BE FAIRLY CAPPED...THEREFORE MOST LOCATIONS DURING THE DAY WEDNESDAY SHOULD REMAIN DRY. MEANWHILE CONVECTION WILL BE DEVELOPING ACROSS THE KANSAS FLINT HILLS BY WEDNESDAY EVENING IN RESPONSE TO AN APPROACHING COLD FRONT. THIS COLD FRONT WILL SHIFT INTO THE INTERSTATE 44 CORRIDOR BY 12Z THURSDAY...WHICH WOULD NOT BE A FAVORABLE TIME OF DAY FOR DEEP CONVECTION. HOWEVER...IF THE FRONT STALLS ACROSS SOUTHERN MISSOURI THROUGH THE REST OF THURSDAY AFTERNOON...THEN BETTER THUNDERSTORMS COULD DEVELOP NEAR THE WARM SECTOR. A BAND OF ELEVATED CONVECTION REMAINS POSSIBLE THURSDAY AFTERNOON ACROSS THE OSAGE PLAINS AND INTO CENTRAL MISSOURI...CAUSED BY AN INCREASE IN MID LEVEL FRONTOGENESIS. ELEVATED CAPE VALUES WOULD BE SUPPORTIVE OF A FEW HAILERS...SO WE WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS INTO THURSDAY AFTERNOON. RESIDUAL CONVECTION WILL LINGER INTO THURSDAY EVENING...EVENTUALLY DISSIPATING BY FRIDAY MORNING. BY FRIDAY...THE FRONTAL SYSTEM WILL OF SHIFTED WELL INTO THE DEEP SOUTH...ALLOWING A MORE STABLE AIRMASS TO SPREAD ACROSS THE OZARKS. THIS WILL PROVIDE A SHORT WINDOW OF DRY WEATHER...WITH SLIGHTLY COOLER TEMPERATURES THROUGH FRIDAY NIGHT. AS WE ADVANCE INTO THE WEEKEND...A LOOSE SOUTHWEST FLOW REGIME EVOLVES OVER THE NATIONS MID SECTION. MEDIUM RANGE SOLUTIONS SUGGEST SEVERAL WEAK DISTURBANCES MIGRATING ACROSS THE MID LEVEL FLOW...POTENTIALLY SETTING OFF SOME SHOWERS AND THUNDERSTORMS. RETURN FLOW WILL ALSO TRY TO EVOLVE...BRINGING BACK GULF MOISTURE. GIVEN THIS TYPE OF PATTERN IN THE LONG RANGE FORECAST...IT'S NEARLY IMPOSSIBLE TRYING TO PINPOINT WHERE PRECIPITATION WILL OCCUR...SINCE ITS DIFFICULT IN DETERMINING THE LOCATION OF THESE SMALL/WEAK UPPER DISTURBANCES. OFTEN MODELS BRING QPF BACK NORTHWARD TOO QUICKLY IN THESE SITUATIONS...THEREFORE ITS VERY POSSIBLE SOME LOCATIONS COULD REMAIN DRY. FUTURE MODEL RUNS WILL SHED SOME LIGHT ON THIS WEEKENDS FORECAST. CRAMER && .AVIATION... FOR THE 06Z TAFS...AS EXPECTED...CONVECTION HAS DEVELOPED ALONG AND NORTH OF THE WARM FRONT AS THE LOW LEVEL JET HAS INCREASED AFTER SUNSET. THE CONVECTION HAS MAINLY REMAINED NORTH OF JLN/SGF/BBG TAF LOCATIONS AND THIS TREND IS EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS WITH STORMS SHIFTING NORTH/NORTHEAST INTO CENTRAL MISSOURI. COULD SEE SOME MVFR FOG DEVELOPING NEAR BBG INTO SGF DURING THE OVERNIGHT HOURS. WINDS WILL PICK UP AFTER SUNRISE AT ALL THREE LOCATIONS. WITH THE APPROACH OF A COLD FRONT ON WEDNESDAY LATE IN THE TAF FORECAST...JLN MAY SEE SOME CONVECTIVE DEVELOPMENT WEDNESDAY EVENING. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 758 PM CDT TUE MAY 11 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 758 PM CDT TUE MAY 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED RISK FOR TORNADOES. ELEVATED RISK FOR HAIL UP TO THE SIZE OF GOLF BALLS. ELEVATED RISK FOR THUNDERSTORM WIND GUSTS UP TO 70 MPH. ELEVATED RISK FOR FLASH FLOODING. SIGNIFICANT RISK FOR LIGHTNING. AREAS AFFECTED AND TIMING... MAINLY AREAS NORTH OF A JOPLIN TO SPRINGFIELD TO SALEM LINE LATE THIS EVENING INTO THE OVERNIGHT HOURS. DISCUSSION... A THERMAL CAP HAS KEPT AFTERNOON AND EARLY EVENING THUNDERSTORMS FROM DEVELOPING ALONG A WARM FRONT. HOWEVER...WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE EXPECTED TO STRENGTHEN LATE THIS EVENING INTO THE OVERNIGHT HOURS. THIS WILL AID IN THUNDERSTORMS DEVELOPING LATE THIS EVENING AND OVERNIGHT...MAINLY NORTH OF THE FRONTAL BOUNDARY. STORMS AROUND THE BOUNDARY MAY HAVE AN ISOLATED CHANCE OF BECOMING SURFACE BASED WITH A LOW TORNADO POTENTIAL. LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MORE LIKELY SEVERE WEATHER RISKS ALONG AND NORTH OF THE WARM FRONT TONIGHT. IN ADDITION TO THE RISK OF SEVERE WEATHER TONIGHT...HEAVY RAIN WILL BE POSSIBLE OVER SOUTHEAST KANSAS INTO CENTRAL MISSOURI WHICH MAY LEAD TO AREAS OF FLASH FLOODING...ESPECIALLY IF THUNDERSTORMS TRAIN OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ELEVATED RISK FOR SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT WITH A LIMITED RISK FOR SEVERE WEATHER ON THURSDAY AS A COLD FRONT MOVES THROUGH THE OZARKS. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT. WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED DURING THE WEEK...THE POTENTIAL FOR FLASH FLOODING AND FLOODING POTENTIAL WILL INCREASE AS THE GROUND BECOMES SATURATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS EVENING ALONG THE FRONTAL BOUNDARY IN A LINE ROUGHLY FROM NEAR JOPLIN TO SPRINGFIELD TO SALEM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1108 PM CDT TUE MAY 11 2010 MOZ066-067-120445- VERNON MO-ST. CLAIR MO- 1108 PM CDT TUE MAY 11 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN VERNON AND WEST CENTRAL ST. CLAIR COUNTIES UNTIL 1145 PM CDT... AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES WEST OF NEVADA...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE DEERFIELD...HARWOOD...HORTON...METZ... NEVADA...SCHELL CITY AND WALKER. PEOPLE IN NORTHERN VERNON AND WESTERN ST. CLAIR COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. KARDELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CDT TUE MAY 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM FLASH FLOOD FORT SCOTT 37.84N 94.71W
05/11/2010 BOURBON KS EMERGENCY MNGR
INTERSECTION OF 3RD STREET AND HWY 69 IN FORT SCOTT IS
IMPASSABLE DUE TO FLOODING.
&&
CCROWESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1149 PM CDT TUE MAY 11 2010 MOZ069-120515- CAMDEN MO- 1149 PM CDT TUE MAY 11 2010 ...SIGNIFICANT WEATHER ALERT FOR CAMDEN COUNTY UNTIL 1215 AM CDT... AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BRANCH...OR 16 MILES EAST OF HERMITAGE...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BARNUMTON...BRANCH...CAMDENTON...GREEN BAY TERRACE...HURRICANE DECK...LINN CREEK...MACKS CREEK...OLD LINN CREEK...OSAGE BEACH...PURVIS...ROACH...SUNRISE BEACH AND VILLAGE OF FOUR SEASONS. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE OZARKS STATE PARK AND LAKE OF THE OZARKS. PEOPLE IN CAMDEN COUNTY...INCLUDING MACKS CREEK AND LAKE OF THE OZARKS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. KARDELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM FLASH FLOOD NEVADA 37.84N 94.35W
05/12/2010 VERNON MO LAW ENFORCEMENT
SEVERAL CITY STREETS IN NEVADA ARE IMPASSABLE DUE TO
FLOODING.
1202 AM FLASH FLOOD 3 N NEVADA 37.88N 94.35W
05/12/2010 VERNON MO LAW ENFORCEMENT
HWY 71 3 MILES NORTH OF NEVADA HAS WATER COVERING THE
ROADWAY.
&&
CCROWEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM FLASH FLOOD 2 SSW WHEATLAND 37.91N 93.41W
05/12/2010 HICKORY MO LAW ENFORCEMENT
83 HWY BETWEEN 254 AND AA HAS WATER OVER THE ROAD.
NUMEROUS OTHER REPORTS OF FLOODED ROADWAYS IN HICKORY
COUNTY...ALONG HWY 190 AND IN LOW WATER AREAS ALONG HWY
54.
&&
CCROWESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1244 AM CDT WED MAY 12 2010 MOZ056-057-069-120645- CAMDEN MO-MILLER MO-MORGAN MO- 1244 AM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CAMDEN...MILLER AND SOUTHERN MORGAN COUNTIES UNTIL 145 AM CDT... AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF LAURIE TO 7 MILES SOUTH OF CAMDENTON...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THESE STORMS...MOVE INDOORS TO A STURDY SHELTER IMMEDIATELY. FOSTER
The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
13 flash flood, 5 hail, 1 thunderstorm wind. Local standard time, as filed.
Low water crossings on Highways 83 and V were reported as flooded and impassable.
Severe thunderstorm wind gusts knocked down a large tree along Highway H. This tree destroyed a section of a fence, cauing cattle to get loose along the highway.
Water was reported flowing over Highway 7 to a depth of ten inches near Climax Springs.
Several roads in Warsaw were flooded and impassable due to heavy rains.
Numerous roads and low water crossings in and around Osage Beach were reported as flooded and impassable.
Several low water crossings on County Road 220 near Preston were reported as flooded and impassable.
The low water crossing on Route V west of Highway 83 was closed when it became impassable due to flooding.
The low water crossing on Route V west of Highway 83 was closed when it became impassable due to flooding.
A local observer reported four feet of water flowing over Hereford Road.
State Route BB east of Stockade was closed due to high water.
Pole Bottom Road just south of the Douglas Branch Conservation Area was impassable due to flooding.
Numerous streets and roads in Stockton were closed to motorists as a result of flooding.
The low water crossing on County Road 5220, south of Rolla, was flooded to an unknown depth and impassable.
Numerous roads and low water crossings were flooded and impassable to motorists.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221971, 231050, 221972, 221973, 221974, 231057, 231058, 221975, 231051, 231052, 221976, 231053, 231054, 231059, 231062, 231063, 231055, 231056, 231060.